Top Tips for Coping with Sundowning

Late afternoon and early evening can be difficult for some people with Alzheimer’s disease. They may experience sundowning—restlessness, agitation, irritability, or confusion.

Top Tips for Coping with Sundowning

The causes of sundowning are not well understood, but one possibility is that Alzheimer’s related brain changes can affect a person’s biological clock, leading to confused sleep-wake cycles. This may result in agitation and other sundowning behaviours. Possible triggers that may worsen the effects of sundowning are:

  • Being overly tired
  • Unmet needs such as hunger or thirst
  • Depression
  • Pain
  • Boredom

Look for signs of sundowning in the late afternoon and early evening. These signs may include increased confusion or anxiety and behaviours such as pacing, wandering, or yelling. If you can, try to find the cause of the person’s behaviour. You can also try these tips:

  • Reduce noise, clutter, or the number of people in the room.
  • Try to distract the person with a favourite snack, object, or activity. Such as offering a drink, or suggesting a simple task like folding towels.
  • Make early evening a quiet time of day by playing soothing music, reading, or going for a walk. You could also have a family member or friend call during this time.
  • Adjust the lighting, letting in natural light during the day, if possible, and try softer room lighting in the evening.

Being too tired can increase late-afternoon and early-evening restlessness, so try to avoid this situation by going outside or sitting by the window, which can help reset a persons body clock. You can also make sure they take part physical activity during the day and receive adequate rest if needed, but keep naps short and not too late in the day.

Things to avoid include caffeine late in the day, alcohol, and a full schedule. Although activity is beneficial, too many during the day can worsen symptoms.

If sundowning continues to be a problem, seek medical advice. A medical exam may identify the cause of sundowning, such as pain, a sleep disorder or other illness, or a medication side effect.